Serotonin syndrome induced by low-dose venlafaxine

Jan Jhy Pan, Winston W. Shen, Corinne Zara Yahni, Denyse Demers

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

OBJECTIVE: To report the case of a patient with serotonin syndrome induced by low-dose venlafaxine. CASE SUMMARY: A 29-year-old Taiwanese woman with major depressive disorder abruptly developed serotonin syndrome during low-dose (37.5 mg/d) venlafaxine monotherapy, with symptoms of restlessness, tremor, shivering, diarrhea, vomiting, ataxia, tachycardia, and myoclonus. The patient recovered in 2 hours after receiving prochlorperazine and lorazepam in the emergency department. Venlafaxine was discontinued, and she was discharged home. Two weeks later, the patient started to receive fluoxetine 20 mg/d and reported no adverse adverse effects during follow-up clinic visits. DISCUSSION: The clinical manifestations of this case meet Sternbach's criteria of serotonin syndrome. Its possible etiologic factors include panic attack, adverse drug reaction, pharmacodynamic interaction, and congenital absence of CYP2D6 enzyme activity. The Naranjo probability scale suggested a probable causality of venlafaxine treatment and serotonin syndrome. CONCLUSIONS: Clinicians should be aware of the risk of serotonin syndrome when the patient receives not only a combination of 2 antidepressants, but also the single potent serotonergic agent venlafaxine.

Original languageEnglish
Pages (from-to)209-211
Number of pages3
JournalAnnals of Pharmacotherapy
Volume37
Issue number2
Publication statusPublished - Feb 1 2003

Fingerprint

Serotonin Syndrome
Prochlorperazine
Serotonin Agents
Shivering
N,N-dimethyl-3,3-diphenyl-1-methylallylamine
Lorazepam
Psychomotor Agitation
Cytochrome P-450 CYP2D6
Fluoxetine
Panic Disorder
Major Depressive Disorder
Tremor
Ambulatory Care
Drug-Related Side Effects and Adverse Reactions
Tachycardia
Causality
Antidepressive Agents
Vomiting
Hospital Emergency Service
Diarrhea

Keywords

  • Serotonin
  • Serotonin syndrome
  • SNRI
  • Venlafaxine

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Pan, J. J., Shen, W. W., Zara Yahni, C., & Demers, D. (2003). Serotonin syndrome induced by low-dose venlafaxine. Annals of Pharmacotherapy, 37(2), 209-211.

Serotonin syndrome induced by low-dose venlafaxine. / Pan, Jan Jhy; Shen, Winston W.; Zara Yahni, Corinne; Demers, Denyse.

In: Annals of Pharmacotherapy, Vol. 37, No. 2, 01.02.2003, p. 209-211.

Research output: Contribution to journalArticle

Pan, JJ, Shen, WW, Zara Yahni, C & Demers, D 2003, 'Serotonin syndrome induced by low-dose venlafaxine', Annals of Pharmacotherapy, vol. 37, no. 2, pp. 209-211.
Pan JJ, Shen WW, Zara Yahni C, Demers D. Serotonin syndrome induced by low-dose venlafaxine. Annals of Pharmacotherapy. 2003 Feb 1;37(2):209-211.
Pan, Jan Jhy ; Shen, Winston W. ; Zara Yahni, Corinne ; Demers, Denyse. / Serotonin syndrome induced by low-dose venlafaxine. In: Annals of Pharmacotherapy. 2003 ; Vol. 37, No. 2. pp. 209-211.
@article{fcc3ea8e2fc2429094ee709117dec869,
title = "Serotonin syndrome induced by low-dose venlafaxine",
abstract = "OBJECTIVE: To report the case of a patient with serotonin syndrome induced by low-dose venlafaxine. CASE SUMMARY: A 29-year-old Taiwanese woman with major depressive disorder abruptly developed serotonin syndrome during low-dose (37.5 mg/d) venlafaxine monotherapy, with symptoms of restlessness, tremor, shivering, diarrhea, vomiting, ataxia, tachycardia, and myoclonus. The patient recovered in 2 hours after receiving prochlorperazine and lorazepam in the emergency department. Venlafaxine was discontinued, and she was discharged home. Two weeks later, the patient started to receive fluoxetine 20 mg/d and reported no adverse adverse effects during follow-up clinic visits. DISCUSSION: The clinical manifestations of this case meet Sternbach's criteria of serotonin syndrome. Its possible etiologic factors include panic attack, adverse drug reaction, pharmacodynamic interaction, and congenital absence of CYP2D6 enzyme activity. The Naranjo probability scale suggested a probable causality of venlafaxine treatment and serotonin syndrome. CONCLUSIONS: Clinicians should be aware of the risk of serotonin syndrome when the patient receives not only a combination of 2 antidepressants, but also the single potent serotonergic agent venlafaxine.",
keywords = "Serotonin, Serotonin syndrome, SNRI, Venlafaxine",
author = "Pan, {Jan Jhy} and Shen, {Winston W.} and {Zara Yahni}, Corinne and Denyse Demers",
year = "2003",
month = "2",
day = "1",
language = "English",
volume = "37",
pages = "209--211",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "2",

}

TY - JOUR

T1 - Serotonin syndrome induced by low-dose venlafaxine

AU - Pan, Jan Jhy

AU - Shen, Winston W.

AU - Zara Yahni, Corinne

AU - Demers, Denyse

PY - 2003/2/1

Y1 - 2003/2/1

N2 - OBJECTIVE: To report the case of a patient with serotonin syndrome induced by low-dose venlafaxine. CASE SUMMARY: A 29-year-old Taiwanese woman with major depressive disorder abruptly developed serotonin syndrome during low-dose (37.5 mg/d) venlafaxine monotherapy, with symptoms of restlessness, tremor, shivering, diarrhea, vomiting, ataxia, tachycardia, and myoclonus. The patient recovered in 2 hours after receiving prochlorperazine and lorazepam in the emergency department. Venlafaxine was discontinued, and she was discharged home. Two weeks later, the patient started to receive fluoxetine 20 mg/d and reported no adverse adverse effects during follow-up clinic visits. DISCUSSION: The clinical manifestations of this case meet Sternbach's criteria of serotonin syndrome. Its possible etiologic factors include panic attack, adverse drug reaction, pharmacodynamic interaction, and congenital absence of CYP2D6 enzyme activity. The Naranjo probability scale suggested a probable causality of venlafaxine treatment and serotonin syndrome. CONCLUSIONS: Clinicians should be aware of the risk of serotonin syndrome when the patient receives not only a combination of 2 antidepressants, but also the single potent serotonergic agent venlafaxine.

AB - OBJECTIVE: To report the case of a patient with serotonin syndrome induced by low-dose venlafaxine. CASE SUMMARY: A 29-year-old Taiwanese woman with major depressive disorder abruptly developed serotonin syndrome during low-dose (37.5 mg/d) venlafaxine monotherapy, with symptoms of restlessness, tremor, shivering, diarrhea, vomiting, ataxia, tachycardia, and myoclonus. The patient recovered in 2 hours after receiving prochlorperazine and lorazepam in the emergency department. Venlafaxine was discontinued, and she was discharged home. Two weeks later, the patient started to receive fluoxetine 20 mg/d and reported no adverse adverse effects during follow-up clinic visits. DISCUSSION: The clinical manifestations of this case meet Sternbach's criteria of serotonin syndrome. Its possible etiologic factors include panic attack, adverse drug reaction, pharmacodynamic interaction, and congenital absence of CYP2D6 enzyme activity. The Naranjo probability scale suggested a probable causality of venlafaxine treatment and serotonin syndrome. CONCLUSIONS: Clinicians should be aware of the risk of serotonin syndrome when the patient receives not only a combination of 2 antidepressants, but also the single potent serotonergic agent venlafaxine.

KW - Serotonin

KW - Serotonin syndrome

KW - SNRI

KW - Venlafaxine

UR - http://www.scopus.com/inward/record.url?scp=0037317286&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037317286&partnerID=8YFLogxK

M3 - Article

C2 - 12549949

AN - SCOPUS:0037317286

VL - 37

SP - 209

EP - 211

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 2

ER -